Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Ergodic equivalence relations, cohomology, and von Neumann algebras. I

Authors: Jacob Feldman and Calvin C. Moore
Journal: Trans. Amer. Math. Soc. 234 (1977), 289-324
MSC: Primary 22D40; Secondary 28A65, 46L10
MathSciNet review: 0578656
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (X,\mathcal{B})$ be a standard Borel space, $ R \subset X \times X$ an equivalence relation $ \in \mathcal{B} \times \mathcal{B}$. Assume each equivalence class is countable. Theorem 1: $ \exists $ a countable group G of Borel isomorphisms of $ (X,\mathcal{B})$ so that $ R = \{ (x,gx):g \in G\} $. G is far from unique. However, notions like invariance and quasi-invariance and R-N derivatives of measures depend only on R, not the choice of G. We develop some of the ideas of Dye [1], [2] and Krieger [1]-[5] in a fashion explicitly avoiding any choice of G; we also show the connection with virtual groups. A notion of ``module over R'' is defined, and we axiomatize and develop a cohomology theory for R with coefficients in such a module. Surprising application (contained in Theorem 7): let $ \alpha ,\beta $ be rationally independent irrationals on the circle $ \mathbb{T}$, and f Borel: $ \mathbb{T} \to \mathbb{T}$. Then $ \exists $ Borel $ g,h:\mathbb{T} \to \mathbb{T}$ with $ f(x) = (g(ax)/g(x))(h(\beta x)/h(x))$ a.e. The notion of ``skew product action'' is generalized to our context, and provides a setting for a generalization of the Krieger invariant for the R-N derivative of an ergodic transformation: we define, for a cocycle c on R with values in the group A, a subgroup of A depending only on the cohomology class of c, and in Theorem 8 identify this with another subgroup, the ``normalized proper range'' of c, defined in terms of the skew action. See also Schmidt [1].

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22D40, 28A65, 46L10

Retrieve articles in all journals with MSC: 22D40, 28A65, 46L10

Additional Information

Article copyright: © Copyright 1977 American Mathematical Society